Tirzepatide (sold under the brand name Mounjaro™) is a new medication that has been developed for the treatment of type 2 diabetes and is also being explored as a strong contender for medication-assisted weight loss. However, every medication has side effects and here we will explore one of the most-talked-about side effects of tirzepatide, the “sulfur burps”.
Tirzepatide (sold under the brand name Mounjaro™) is a new medication that has been developed for the treatment of type 2 diabetes and is also being explored as a strong contender for medication-assisted weight loss. It is a glucagon-like peptide-1 (GLP-1) and glucose-dependent insulinotropic polypeptide (GIP) receptor agonist, which means it mimics the action of a hormone called GLP-1 and GIP in the body. These hormones help to regulate blood sugar levels and promote weight loss through various mechanisms.
There is a growing body of evidence on how effective tirzepatide can be for weight loss, and this is very exciting for those who have struggled losing weight with traditional diet and exercise. In the SURMOUNT-1 Trial, a 2022 clinical trial evaluating tirzepatide for weight loss, patients on the lowest dose of tirzepatide lost an average of 15% of their body weight after 72 weeks on the medication, compared to the average of 3% body weight loss with those taking placebo (1). That’s pretty impressive! However, every medication has side effects and here we will explore one of the most-talked-about side effects of tirzepatide, the “sulfur burps”.
The most common side effects of medications like tirzepatide are related to the digestive system, like nausea, vomiting, and diarrhea. Another potential side effect of tirzepatide is sulfur burps. Sulfur burps are burps that smell like rotten eggs due to the presence of hydrogen sulfide gas. While this side effect may be incredibly unpleasant, it is usually not harmful and can be managed with some simple strategies.
It is important to note that sulfur burps are not unique to tirzepatide. They can be caused by a variety of factors, including certain foods, medications, and medical conditions. In most cases, sulfur burps are not a cause for concern and will go away on their own.
If you are experiencing sulfur burps while taking tirzepatide, there are a few things you can do to manage this side effect. Here are some tips:
Unfortunately, sulfur burps are a potential side effect of tirzepatide, but they can be managed with some simple strategies. If you are experiencing sulfur burps while taking this medication, you can use the tips described in this blog and you should not hesitate to reach out to your prescribing doctor for more advice.
Beyond the sulfur burps, many people are very happy with their results on tirzepatide. If you would like to learn more about tirzepatide and other GLP-1 medications for type 2 diabetes and/or weight loss, we have all the information that you need at Mochi Health! We are a team of physicians and nutritionists that specialize in obesity medicine in a convenient telehealth platform and we can help if you would like to explore options for improving your overall health and wellness.
Dr. Amanda Galambas MD